Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 225, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 28, 2016, 3:56 PM CST for 4 counties in Tennessee. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2016, 3:56 PM CST (21:56 UTC)
- Expired
- Dec 28, 2016, 4:30 PM CST
- In force
- 34 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Benton County, TN, Carroll County, TN, Decatur County, TN, Henderson County, TN
The radar
The Ft Campbell radar (KHPX), 115 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 4:07 PM CST | HAIL 1 | 1 Se Holladay, TN | QUARTER INCH HAIL AT INTERSECTION OF MCILLWAIN ROAD AND HWY 641. |
| Dec 28, 4:07 PM CST | HAIL 1 | Holladay, TN | QUARTER INCH HAIL AT INTERSECTION OF MCILLWAIN ROAD AND HWY 641. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333
WUUS54 KMEG 282156
SVRMEG
TNC005-017-039-077-282230-
/O.NEW.KMEG.SV.W.0225.161228T2156Z-161228T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
356 PM CST WED DEC 28 2016
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northern Decatur County in western Tennessee...
Southeastern Carroll County in western Tennessee...
Southern Benton County in western Tennessee...
Northeastern Henderson County in western Tennessee...
* Until 430 PM CST
* At 356 PM CST, a severe thunderstorm was located near Natchez Trace
State Park, moving east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Camden, Natchez Trace State Forest, Natchez Trace State Park, Yuma,
Holladay, Jeannette, Sugar Tree, Cozette, Dollar and I-40 Near The
Tennessee River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3587 8794 3583 8797 3580 8797 3576 8799
3569 8827 3586 8837 3605 8799 3603 8800
3600 8800 3598 8802 3596 8802 3594 8800
3594 8793
TIME...MOT...LOC 2156Z 247DEG 49KT 3582 8821
HAIL...1.25IN
WIND...60MPH
$$
WOODALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 11:50 AM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Dec 28, 11:50 AM CST, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1150 AM CST Wed Dec 28 2016 .UPDATE... Update for 18Z TAF issuance. && .PREV DISCUSSION... /1011 AM CST Wed Dec 28 2016/ At 10 AM. Temperatures range from 50 degrees along the south to lower 40s across the north. Clouds and WAA rain showers have advanced into west Tennessee, eastern Arkansas, and North Mississippi at this hour. A warm front is currently analyzed approximately along a west to east line from Clarksdale to Columbus Mississippi. Overrunning showers on the north side of boundary have developed as a result. The front is expected to continue to lift north during the morning and afternoon hours, with a chance for thunder along the warm front. A cold front and shortwave trof are progged to move into the Mid-South after sundown tonight, with the potential for a few strong thunderstorms along the surface boundary. Strong wind gusts appear to the be the main threat with the strongest storms at this time, with the bulk of the instability remaining aloft. Will continue to monitor the threat during this forecast package. Went ahead and increased POPs to slight chance across the entire area through 18Z. The rest of the forecast is on track with no other changes needed at this time. AC3 PREV DISCUSSION... /issued 256 AM CST Wed Dec 28 2016/ DISCUSSION... Skies were currently clear to mostly clear across the Midsouth. Winds were calm with temperatures ranging from the upper 20s in northwest Tennessee to near 40F at Memphis and Tupelo. For the next 24 hours...current shortwave in the Northern Plains will deepen as it approaches the Mississippi and Ohio Valleys today. This feature coupled with an approaching cold front and active STJ will allow for low level Gulf moisture to surge back north. By 29/00Z a 1012mb surface wave will have formed on the front in Arkansas. Thus dewpoints should creep back up to near 60F across North Mississippi...generating LI's of near zero and a showalter of -3C. So have added a few strong thunderstorms to the morning HWO. Rainfall amounts will average between a quarter and half of an inch for most....and after a cool start temperatures will rebound nicely with readings in the upper 50s to mid 60s. Cloud cover in the south and breezy northwest winds in the north will keep tonight's lows above freezing areawide. Thursday and Friday...high pressure throughout the column will dominate this period with plenty of sunshine and dry conditions. Temperatures will be at or just above seasonal normals. Saturday through Tuesday...a period of inclement weather is anticipated by the models as the jet stream dips across the southern tier of the country. Significant mid and low level cloud cover along with overrunning precipitation will keep temperatures down Saturday despite the strengthening WAA aloft. Have leaned more with the consistent ECMWF thinking for a warmer Sunday and Monday. In addition to the continued southerly winds precipitation type will change to showery helping to draw down the 13-14C 850mb temperatures. Thunderstorms will develop Sunday night and into Monday as the next and stronger disturbance crosses Texas. This shortwave will generate an unstable wave and cold front in the Plains...thus a storm or two could reach severe limits Monday. Precipitation chances will wane for Tuesday as the upper flow becomes zonal behind the front. To note...the extended model solutions show the area getting hit by the next arctic front by the end of next week. JAB && .AVIATION... 18Z TAF cycle Surface front currently located over central/northern MS. Warm advection/lift over frontal boundary, along with front moving north, will lower cigs to MVFR/locally IFR. Isolated/scattered SHRA currently moving across the Mid-South, expect these to continue developing through the afternoon. By late afternoon, look for some TSRA near TAF sites as instability increases. Lower cigs/vsbys expected in TSRA. Cold front will move through overnight, passing KJBR around 02-03Z, KMEM and KMKL around 04-06Z, and KTUP around 07- 08Z. Breezy NW winds and improving cig/vsby expected after frontal passage. GW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Dec 28, 10:40 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1040 AM CST WED DEC 28 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291845- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1040 AM CST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR. GUSTY WINDS AND SMALL HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AC3
In the hours before
Local storm report, Dec 28, 2:25 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CST WED DEC 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 1 N BARTLETT 35.23N 89.84W
12/28/2016 E0.88 INCH SHELBY TN PUBLIC
NICKEL SIZE HAIL ON BRUNSWICK ROAD IN BARTLETT.
&&
AJCLocal storm report, Dec 28, 2:28 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
228 PM CST WED DEC 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL ARLINGTON 35.28N 89.66W
12/28/2016 M1.00 INCH SHELBY TN NWS EMPLOYEE
QUARTER SIZE HAIL IN ARLINGTON.
&&
AJCSpecial weather statement, Dec 28, 2:31 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
231 PM CST WED DEC 28 2016
MSZ002-TNZ088-089-282100-
Marshall MS-Fayette TN-Shelby TN-
231 PM CST WED DEC 28 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 300 PM CST FOR...
Northwestern Marshall County in northwestern Mississippi...
Southern Fayette County in western Tennessee...
Southeastern Shelby County in western Tennessee...
At 230 PM CST...a strong thunderstorm producing Pea size hail or
larger was located over Collierville, moving northeast at 50 mph.
People in northwestern Marshall...southern Fayette and southeastern
Shelby Counties should monitor this storm closely.
LAT...LON 3493 8972 3499 8972 3499 8979 3507 8985
3528 8933 3524 8920 3503 8920
TIME...MOT...LOC 2030Z 237DEG 47KT 3504 8971
WOODALLSpecial weather statement, Dec 28, 2:57 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
257 PM CST WED DEC 28 2016
TNZ050-052-090-282145-
Hardeman TN-Madison TN-Haywood TN-
257 PM CST WED DEC 28 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 345 PM CST FOR...
Northwestern Hardeman County in western Tennessee...
Madison County in western Tennessee...
Southeastern Haywood County in western Tennessee...
At 257 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located near Hillville, or 8
miles south of Brownsville.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Hardeman...Madison and southeastern Haywood
Counties should monitor this storm closely.
LAT...LON 3562 8861 3557 8862 3550 8867 3537 8918
3540 8919 3540 8926 3553 8933 3579 8870
3579 8861 3565 8861 3563 8860
TIME...MOT...LOC 2057Z 246DEG 41KT 3548 8921Local storm report, Dec 28, 3:26 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
326 PM CST WED DEC 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL DOWNTOWN MEMPHIS 35.13N 90.05W
12/28/2016 E0.25 INCH SHELBY TN PUBLIC
PEA SIZED HAIL NEAR SOUTHWEST COMMUNITY COLLEGE ON UNION
AVE.
0210 PM HAIL BARTLETT 35.22N 89.84W
12/28/2016 E0.75 INCH SHELBY TN PUBLIC
PENNY SIZE HAIL IN BARTLETT.
0216 PM HAIL 1 N BARTLETT 35.23N 89.84W
12/28/2016 E0.88 INCH SHELBY TN PUBLIC
NICKEL SIZE HAIL ON BRUNSWICK ROAD IN BARTLETT.
0225 PM HAIL ARLINGTON 35.28N 89.66W
12/28/2016 M1.00 INCH SHELBY TN NWS EMPLOYEE
QUARTER SIZE HAIL IN ARLINGTON.
0317 PM HAIL JACKSON 35.63N 88.83W
12/28/2016 E1.00 INCH MADISON TN TRAINED SPOTTER
OCCASIONAL QUARTER SIZED HAIL FALLING DOWNTOWN JACKSON
AROUND CHESTER STREET.
0323 PM HAIL JACKSON 35.63N 88.83W
12/28/2016 E1.75 INCH MADISON TN LAW ENFORCEMENT
GOLFBALL SIZED HAIL REPORTED IN JACKSON.
0324 PM HAIL E JACKSON 35.63N 88.83W
12/28/2016 E1.75 INCH MADISON TN BROADCAST MEDIA
GOLFBALL SIZED HAIL REPORTED ON THE EAST SIDE OF JACKSON.
&&
MRMSpecial weather statement, Dec 28, 3:31 PM CST, 25 minutes before
Special Weather Statement National Weather Service Memphis TN 331 PM CST WED DEC 28 2016 TNZ088-089-282200- Fayette TN-Shelby TN- 331 PM CST WED DEC 28 2016 ...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT WEATHER ADVISORY Until 400 PM CST FOR... West central Fayette County in western Tennessee... Eastern Shelby County in western Tennessee... At 330 PM CST...a strong thunderstorm producing Pea size hail or larger was located near Southeast Memphis, or 7 miles southeast of Bartlett, moving northeast at 50 mph. People in west central Fayette and eastern Shelby Counties should monitor this storm closely. LAT...LON 3540 8970 3522 8938 3502 8990 3519 9006 TIME...MOT...LOC 2130Z 237DEG 49KT 3514 8988 WOODALL
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 1:48 PM CST | Special Weather Statement | MEG | Shelby | 27 min |
| Dec 28, 1:59 PM CST | Severe Thunderstorm Warning | MEG | Shelby | 31 min |
| Dec 28, 2:28 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 32 min |
| Dec 28, 2:31 PM CST | Special Weather Statement | MEG | Fayette | 29 min |
| Dec 28, 2:57 PM CST | Special Weather Statement | MEG | Madison | 48 min |
| Dec 28, 3:06 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Haywood, Henderson, Madison | 24 min |
| Dec 28, 3:21 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Henderson, Madison | 39 min |
| Dec 28, 3:31 PM CST | Special Weather Statement | MEG | Shelby | 29 min |
| Dec 28, 4:46 PM CST | Special Weather Statement | MEG | Hardin | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.